Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 60, NWS Gray, ME

July 30, 2012Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 30, 2012, 6:00 PM EDT for Somerset County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 6:00 PM EDT (22:00 UTC)
Expired
Jul 30, 2012, 6:45 PM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County Somerset County, ME

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS51 KGYX 302200
SVRGYX
MEC025-302245-
/O.NEW.KGYX.SV.W.0060.120730T2200Z-120730T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
600 PM EDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 645 PM EDT...

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BINGHAM...OR 24 MILES NORTHWEST OF SKOWHEGAN...AND MOVING EAST AT 5
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4517 6967 4514 6965 4511 6965 4510 6964
      4497 6962 4498 6984 4503 7003 4518 7007
      4522 6967
TIME...MOT...LOC 2201Z 263DEG 5KT 4508 6992

$$

KIMBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:53 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 30, 2:53 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
253 PM EDT MON JUL 30 2012

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN OVER NORTHERN NEW ENGLAND THROUGH
TOMORROW. LOW PRESSURE WILL APPROACH FROM THE WEST TUESDAY
THROUGH WEDNESDAY. AT THE SAME TIME...MID ATLANTIC LOW PRESSURE
WILL MOVE INTO THE CANADIAN MARITIMES. UNSETTLED CONDITIONS IN THE
ATMOSPHERE WILL LINGER INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A FEW DIURNAL SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE
MOUNTAINS AND WILL CONTINUE TO DO SO OVER THE NEXT FEW HOURS.
HAVE SEEN A FEW LIGHTNING STRIKES SO FAR. STORM MOTION IS VERY
SLOW AND INSTANTANEOUS QPF AMOUNTS IMPRESSIVE. HAVE ALREADY ISSUED
ONE FLOOD ADVISORY AND WILL NEED TO KEEP AN EYE ON RAINFALL
AMOUNTS THIS EVENING.

CONVECTION WILL DIMINISH AFTER SUNSET. LIGHT WINDS AND CLEARING
SKIES WILL ALLOW TEMPERATURES TO DROP INTO THE LOWER TO MID 50S
ACROSS THE HIGHER TERRAIN WITH UPPER 50S AND LOWER 60S FARTHER
SOUTH. THESE CONDITIONS WILL ALSO FOSTER PATCHY DENSE FOG
OVERNIGHT INTO EARLY TOMORROW MORNING.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WILL CONTINUE TO SKIRT THE COAST AS IT IS SQUEEZED
TO THE NORTH BY A DEVELOPING LOW OFF THE MID ATLANTIC COAST. THE
LOW SHOULD STAY WELL ENOUGH OFFSHORE TO BRING MINIMAL IMPACTS TO
NORTHERN NEW ENGLAND...HOWEVER COASTAL AREAS AND ISLANDS MAY SEE A
FEW SHOWERS. AT THE SAME TIME ANOTHER SHORT WAVE WILL APPROACH
FROM THE WEST POSSIBLY TRIGGERING A FEW SHOWERS AND THUNDERSTORMS
OVER NORTHERN NH AND NORTHWEST MAINE. HIGH TEMPERATURES SHOULD BE
JUST A COUPLE DEGREES LOWER THAN TODAY DUE TO CLOUD COVER.

MORE FOG IS FORECAST TUESDAY NIGHT WITH LOW TEMPERATURES IN THE
50S AREAWIDE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A TYPICAL WARM AND HUMID PERIOD OF EARLY AUGUST WEATHER LOOKS TO
BE IN THE CARDS. A SHORT WAVE TROUGH WILL APPROACH FROM THE WEST
ON WEDNESDAY AND THIS SHOULD ALLOW FOR INCREASING CHANCES OF
SHOWERS AND THUNDERSTORMS FROM WEST TO EAST AS THE DAY PROGRESSES.
TROUGHING WILL BE SLOW TO MOVE OUT ON THURSDAY...THEREFORE...LOW
CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST...BUT A GOOD
AMOUNT OF SUNSHINE IS STILL EXPECTED. ANOTHER WEAK SHORT WAVE
TROUGH IS EXPECTED TO APPROACH ON FRIDAY...WITH A FEW SHOWERS AND
THUNDERSTORMS POSSIBLE IN THE AFTERNOON...ESPECIALLY IN THE
MOUNTAINS. THE SAME STORY GOES FOR THE SATURDAY THROUGH MONDAY
PERIOD WHEN MORE AMPLIFIED CYCLONIC HEIGHT PATTERN APPROACHES FROM
THE WEST AND NORTHWEST. THEREFORE...MAINLY DIURNAL SHOWERS AND
THUNDERSTORMS ARE FORECASTED FOR EACH DAY.

DURING THE PERIOD...STAYED CLOSE TO THE MEX TEMPS WHICH SEEMED
REASONABLE. THIS RESULTS IN DAYTIME HIGHS A BIT ABOVE NORMAL FOR
MOST DAYS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM...VFR CONDITIONS WILL LOWER TO MVFR/IFR/LIFR ONCE AGAIN
TONIGHT THROUGH TUESDAY MORNING IN PATCHY DENSE FOG. PREVAILING
VFR DURING THE DAY TUESDAY.

LONG TERM...MAINLY VFR EXPECTED THROUGH THE PERIOD WEDNESDAY
THROUGH SATURDAY. HOWEVER...A FEW BRIEF PERIODS OF MVFR TO IFR
POSSIBLE ESPECIALLY LATE AT NIGHT IN FOG/STRATUS...AS WELL AS
AFTERNOON SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS SHOULD REMAIN BELOW SCA CRITERIA.

LONG TERM...NO FLAGS EXPECTED THROUGH THE WEEKEND.

&&

.EQUIPMENT...
SPECIAL NOTE: COMMUNICATIONS CIRCUIT STILL OUT AT KRKD AND KLEW. TAF
FOR KRKD WILL CONTINUE TO HAVE "AMD NOT SKED" UNTIL COMMUNICATIONS
PROBLEMS ARE RESOLVED. AT THIS TIME WE HAVE NO ESTIMATE OF WHEN A
RETURN TO SERVICE IS EXPECTED.

GRAY MAINE /KGYX/ RADAR DATA WILL NOT BE AVAILABLE FOR SEVERAL
DAYS. THE DUAL POLARIZATION RADAR INSTALLATION AT THE NATIONAL
WEATHER SERVICE SITE IN GRAY MAINE IS IN PROGRESS. DURING
THE INSTALLATION AND FOLLOW UP TESTING OF THIS NEW EQUIPMENT...
RADAR DATA WILL BE UNAVAILABLE FROM THIS SITE. THIS COULD TAKE UP
TO TEN DAYS TO COMPLETE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

HANES/MLE
Hazardous weather outlook, Jul 30, 3:01 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
301 PM EDT MON JUL 30 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-311915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
301 PM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-311915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
301 PM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 5:32 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
532 PM EDT MON JUL 30 2012

MEZ009-014-302215-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
532 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 615 PM
EDT...

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF MOSCOW...OR ABOUT 25
MILES NORTHWEST OF SKOWHEGAN...MOVING NORTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM
AND MAYFIELD THROUGH 615 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD ALSO CAUSE
MINOR FLOODING IN POOR DRAINAGE AREAS.

LAT...LON 4532 6983 4518 6966 4514 6965 4511 6965
      4495 6999 4509 7015

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:32 PM EDTSpecial Weather StatementGYXSomerset43 min
Jul 30, 6:30 PM EDTAreal Flood AdvisoryGYXSomerset90 min
Jul 30, 6:44 PM EDTSevere Thunderstorm WarningGYXSomerset91 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.